Skip left navigation
Subscribe to HIV/AIDS email updates.
HIV wasting syndrome
A person with HIV wasting syndrome loses at least 10 percent of her body weight and has at least 30 days of either diarrhea or weakness and fever. A person with HIV-associated wasting is considered to have AIDS. Severe loss of weight and muscle, or lean body mass, leads to muscle weakness and organ failure. Wasting is caused by many things:
- Not wanting to eat (poor appetite)
- Side effects from drugs, like a change in your sense of taste
- No energy to shop and prepare food
- Sore mouth
- Problems swallowing
- Nausea or vomiting
- Problems absorbing nutrients
- Feeling full from only a small amount of food because your stomach doesn't empty right
Here are some tips to help you keep weight on and treat weight loss:
- Try to prevent or treat opportunistic infections that interfere with eating.
- Talk to your doctor about medicines to increase your appetite and to treat nausea, vomiting, and diarrhea.
- Eat healthy foods. To find out what foods are good for you, talk to your doctor or a nutritionist. There are nutritionists who specialize in HIV/AIDS.
- Ask your doctor about keeping fit and about resistance training, which involves lifting small weights to build muscle.
Return to top
More information on HIV wasting syndrome
Explore other publications and websites
Content last updated July 01, 2011.
Resources last updated July 01, 2011.
Return to top